Arkansas, 2021Flash Flood and Hail in Arkansas, December 29, 2021
December 29, 2021 · NWS LZK · 3 events in 3 counties and zones
Other than a couple large hail reports from Dec 29 across Drew and Bradley Counties, there wasn't much severe weather reported across Arkansas near the end of the year, widespread rain and thunderstorms were noted on Dec 29 and again on Dec 31. Much of the heaviest rain held off until just after the new year, but portions of western and northern Arkansas picked up some heavy rain before midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Other than a couple large hail reports from Dec 29 across Drew and Bradley Counties, there wasn't much severe weather reported across Arkansas near the end of the year, widespread rain and thunderstorms were noted on Dec 29 and again on Dec 31. Much of the heaviest rain held off until just after the new year, but portions of western and northern Arkansas picked up some heavy rain before midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 29, 5:31 AM CST, 5 hours 34 minutes earlier.
Area forecast discussion, Dec 29, 5:31 AM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
531 AM CST Wed Dec 29 2021
.AVIATION...
With the 12z issuance, have begun to see ceilings lift and
visibilities improve somewhat. However still seeing patchy dense
fog and forecast that to continue through midmorning. Showers and
thunderstorms will move into the area today. Ceilings and
visibilities are expected to be limited once again tonight, but
that this point remained optimistic with IFR forecast at most
terminals.
&&
.PREV DISCUSSION...(ISSUED 356 AM CST Wed Dec 29 2021)
SHORT TERM...Today Through Thursday Night
Complicated forecast on tap with dense fog currently being observed
across a wide swath of the forecast area. As a result did issue a
dense fog advisory through 15z.
Models somewhat disagree on the coverage of rain before 18z today.
At this point have trended towards the HRRR and kept precipitation
chances limited to extreme SE Arkansas through about 16z before
increasing POPs across the north. Models do generally agree that a
surface low will track into the state with a warm front that will be
located generally along interstate 40. As a result do believe the
greatest chance for severe weather to be located south and east of
interstates 30 and 40. Compared to model runs yesterday...have
slowed down the onset of the strongest storms and expect them to
develop shortly before 00z with these storms pushing east of the CWA
by 04z. Do believe all modes of severe weather will be possible with
the best chances the closer to the Mississippi River the storms get.
Locating the exact location of the warm front this afternoon will be
the key to determining the location of the strongest storms.
Thursday will be noticeably quieter with dry weather forecast and
temperatures continuing to run about 20 degrees above normal for
this time of year.
LONG TERM...Friday Through Tuesday
A well pronounced H500 trough will be progressing southeastward from
the Pacific NW at the start of the period. Ahead of this feature, SW
flow aloft will be in place across the region. A lead shortwave will
work its way toward the state from the Baja Peninsula which will
aid in precip development across the area.
At the sfc, a cold front will be leading a very cold airmass from
the Northern Plains southward toward the middle of the country. An
area of low pressure will develop across SE Colorado and will begin
to move east along the main cold front. With the pressure gradient
tightening SW winds will increase and transport low level moisture
northward. Td values are expected to increase above 60 F across the
southeast half of the state Friday.
As the cold front moves into the state and the H500 shortwave
approaches, thunderstorms are expected to develop and move across
the area. This will likely take place from Friday evening through
Saturday morning. The cold front and associated cold airmass look to
progress across the state fairly efficiently, likely by 18z
Saturday.
The window of opportunity for severe potential will be in place
mainly from Friday evening into the morning hours Saturday. Some
ingredients for severe weather appear limited including sfc based
instability, which is restricted to southern/eastern portions of the
state. Aiding the potential for severe weather as well as heavy
rainfall will be a nocturnal LLJ of 50-60 kts that looks to setup
from northern LA into far northern MS. PW values across
central/southern AR look to climb into the 1.5-1.75 inch range
Friday night as well which could aid in locally heavy rainfall
amounts.
In the wake of the front as the intense H500 trough swings east
across the region, much colder air will rapidly filter into the
state. As temps plunge into the teens and twenties and NW winds
remain at or above 10 kts, wind chill values may fall into the
single digits or perhaps below zero across northern AR Sunday
morning. Dry weather will be seen for a few days near the end of the
period with a slow return of normal to above normal temperatures.
&&
.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 9 AM CST this morning FOR Baxter-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Faulkner-Fulton-
Garland-Grant-Hot Spring-Independence-Izard-Jefferson-Lawrence-
Lonoke-Marion-Ouachita-Perry-Pulaski-Randolph-Saline-Searcy-
Sharp-Stone-Van Buren-White.
&&
Aviation...65
Hazardous weather outlook, Dec 29, 10:58 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
1058 AM CST Wed Dec 29 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1058 AM CST Wed Dec 29 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Dense fog is being observed across the state and will continue
across the afternoon. This will lead to hazardous driving
conditions due to the low visibility.
In addition, showers and thunderstorms will be ongoing or be
developing most of today. Some of these storms could be severe
mainly across portions of southeastern Arkansas. Generally in
locations to the south and east of Interstates 30 and 40. With
these strong storms all modes of severe weather will be possible.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
A strong cold front will approach the state on Friday bringing the
chance for strong to severe thunderstorms across the state from
Friday afternoon into Saturday morning. In addition to the
possibility of severe weather, locally heavy rainfall will also be
possible. Strong S-SW winds will be seen across the state in advance
of the front with gusts approaching 30 mph at times.
Behind the front, significantly colder air will move into the state.
Wind chill values Sunday morning are expected to be in the single
digits or lower across northern Arkansas. W-NW winds behind the
front will be strong with gusts approaching 30 mph at times.
.Spotter Information Statement...
Spotter Activation May Be Needed
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Flash Flood, Pulaski
- When
- December 29, 11:05 AM CST to 2:05 PM CST
- Where
- Pulaski County, 1.14 mi E of Douglasville to 0.08 mi WSW of Mabelvale
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.720, -92.350
Street flooding was reported in Little Rock.
Hail, Bradley
- When
- December 29, 2:17 PM CST
- Where
- Bradley County, 0.58 mi E of Hermitage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.450, -92.170
Quarter size hail was reported at the Dollar General store in Hermitage.
Hail, Drew
- When
- December 29, 2:43 PM CST
- Where
- Drew County, 0.9 mi SE of College Station
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.570, -91.790
Received a report of a broken windshield on a car driving on Hwy. 425 south of Monticello.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, December 29 to 30, 2021$37,000 · EF1 · 53 events
- Tornadoes and Hail in Alabama, December 29 to 30, 2021EF1 · 17 events
- Tornado and Damaging Winds in Alabama, December 29, 2021$2,000 · EF1 · 5 events
- Cold in Minnesota, December 29 to 30, 202120 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 202119 events
- Extreme Cold in North Dakota, December 29 to 30, 202118 events
- Winter Storm in Idaho, December 29 to 31, 202113 events
- High Wind in Wyoming, December 29 to 30, 202186 kt wind · 13 events
- Tornado in Georgia, December 29, 2021$15,000 · EF0 · 1 event
- High Wind in Wyoming, December 29 to 30, 202180 kt wind · 6 events
- Heavy Snow and Winter Weather in Wyoming, December 29 to 31, 20216 events
- Debris Flow and Winter Weather in California, December 29 to 30, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998037, 998038, 998039.